Minnesota, 2013

Heavy Snow and Winter Weather in Minnesota, November 5 to 6, 2013

November 5 to 6, 2013 · NWS FSD · 8 events in 8 counties and zones

Snow, heavy in some areas, and accompanied by moderate northerly winds, accumulated 3 to 10 inches in most of southwest Minnesota from the afternoon of November 5th, to just after midnight on November 6th. The winds were strong enough to cause minor drifting, but no widespread visibility reductions beyond that due to the falling snow were reported.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow, heavy in some areas, and accompanied by moderate northerly winds, accumulated 3 to 10 inches in most of southwest Minnesota from the afternoon of November 5th, to just after midnight on November 6th. The winds were strong enough to cause minor drifting, but no widespread visibility reductions beyond that due to the falling snow were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 5, 11:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Nov 5, 11:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CST TUE NOV 5 2013

.UPDATE...
ISSUED AT 1011 AM CST TUE NOV 5 2013

NOT A WHOLE LOT OF CHANGES TO GOING FORECAST WITH SNOW EXPECTED TO
PICK UP AND INTENSIFY ACROSS THE AREA BY EARLY AFTERNOON. DRY AIR
IN THE LOWER LEVELS HAS KEPT THE PRECIPITATION AT BAY OVER THE
ENTIRE AREA FOR MUCH OF THE MORNING...THOUGH HAS BEGUN TO SATURATE
IN OUR WEST WITH SNOW BEING REPORTED AT CHAMBERLAIN AND HURON OVER
THE PAST HOUR OR SO. DID UP POPS OVER THAT AREA THROUGH THE
REMAINDER OF THE MORNING...BUT FOR THE MOST PART THE GOING
FORECAST LOOKS APPROPRIATE AT HIS POINT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 336 AM CST TUE NOV 5 2013

FOCUS IN THE NEAR TERM CONTINUES TO BE ON THE IMMINENT STORM
SYSTEM EXPECTED TO IMPACT THE AREA. MODELS STILL SUGGEST STRONG
FRONTOGENETIC BAND MOVING THROUGH THE AREA TODAY. STRONG MID LEVEL
DYNAMICS ARE ENHANCED BY THE RIGHT REAR QUADRANT OF AN UPPER LEVEL
JET STREAK MIGRATING NORTHEAST. HAVE FOLLOWED THE 750-800 MB
FRONTOGENETIC FORCING...WHICH INCHES THE HEAVY SNOW BAND SLIGHTLY
FURTHER TO THE SOUTH AND EAST. MODELS HAVE TRENDED EVER SO
SLIGHTLY SLOWER WITH THE ONSET OF THE EVENT...BUT ONCE THE
DYNAMICS MOVE INTO THE FORECAST AREA DURING THE MID MORNING HOURS
EXPECT CONDITIONS TO DETERIORATE QUITE QUICKLY. MODEL SOUNDINGS
STILL SUGGEST A FAIR AMOUNT OF DRY AIR IN THE LOW LEVELS OF THE
ATMOSPHERE AND THUS INITIAL DYNAMICS WILL BE SACRIFICED TO
SATURATING THE COLUMN. GIVEN THE STRONG FRONTOGENETIC
FORCING...THE WEAKLY NEGATIVE EPV ABOVE THE FRONTOGENETIC
FORCING...SHOULD NOT TAKE TOO LONG TILL THE DYNAMICS WIN OUT AND
PRECIPITATION BEGINS TO REACH THE SURFACE. AS HAVE BEEN POINTED
OUT IN PREVIOUS DISCUSSIONS...PRECIPITATION TYPE IS SOMEWHAT
TRICKY WITH THIS SYSTEM GIVEN SURFACE TEMPERATURES A FEW DEGREES
ABOVE FREEZING. PRECIPITATION MAY BEGIN AS A MIX OF RAIN OR
SNOW...BUT SHOULD TRANSITION TO SNOW AS DYNAMICS LEAD TO COOLING
AND SATURATING THE COLUMN. HAVE STUCK WITH SNOW RATIOS CLOSER TO
10:1 AS OPPOSED TO THE MODEL OUTPUT WHICH IS CLOSER TO 15:1. DRY
AIR IN THE NEAR SURFACE LAYER MAY WIN OUT NEAR HURON...BUT
ELSEWHERE EXPECT DYNAMICS TO WIN OUT LEADING TO PRECIPITATION.
ACROSS THE CENTER PORTION OF THE FORECAST AREA...EXPECT
PRECIPITATION TO TRANSITION OVER TO SNOW BY EARLY AFTERNOON AND
CONTINUE IN EARNEST THROUGH THE EARLY EVENING HOURS. SOUTH OF
HIGHWAY 60...TEMPERATURES ARE WARM ENOUGH INITIALLY TO LEAD TO
RAIN...HOWEVER...WITH SUFFICIENT WET BULBING EXPECT PRECIPITATION
TYPE TO MIX WITH AND CHANGE OVER TO SNOW.

BY 00Z...THE FRONTOGENESIS IS EXPECTED TO BE CENTERED NEAR THE TWIN
CITIES...BUT LINGERING FORCING ACROSS THE EASTERN EDGE OF THE
FORECAST AREA MAY ALLOW FOR ADDITIONAL MINOR ACCUMULATIONS THROUGH
THE EVENING HOURS. BY SHIFTING THE HEAVY SNOW BAND SLIGHTLY SOUTH
AND EAST...HAVE ADDED A FEW COUNTIES ALONG EDGE OF THE HEAVY SNOW
BAND INTO THE ADVISORY.  HAVE ALSO EXTENDED A FEW OF THE GROUPS IN
TIME SLIGHTLY.  WITH SKIES CLEARING THROUGH THE NIGHT AND FRESH SNOW
COVER...HAVE LOWERED FORECAST LOWS ESPECIALLY IN THE WEST WHERE
THERE IS A DECENT CHANCE OF RADIATIONAL COOLING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 336 AM CST TUE NOV 5 2013

DYNAMICS WITH THE WAVE RAPIDLY EXITS THIS AREA LATE TONIGHT AND
EARLY WEDNESDAY. THEREFORE DECIDED TO ELIMINATE THE SMALL POPS WE
HAD IN OUR FAR EASTERN ZONES IN NORTHWEST IA FOR LIGHT SNOW EARLY
WEDNESDAY MORNING. SURFACE WINDS WILL BE RATHER LIGHT THROUGH THE
DAY...AND WILL CHANGE TO A SOUTHWEST DIRECTION ALONG AND WEST OF I
29 THROUGH THE DAY AS SURFACE RIDGING PASSES TO THE EAST. HIGH
TEMPERATURES DUE TO ANTICIPATED SNOW COVER ARE RATHER TRICKY. BUT
IN GENERAL...THE CONSENSUS RAW VALUES LOOKED TO HAVE THE BEST
HANDLE ON THE SITUATION. A COOL SWATH OF ONLY MID 30S FOR HIGHS
WILL LIKELY RESIDE WHERE THE SNOW WILL BE FOUND...FROM SOUTH
CENTRAL AND SOUTHEAST SD...INTO A GOOD PORTION OF NORTHWEST IA AND
SOUTHWEST MN. TO THE NORTHWEST...THERE SHOULD BE SOME DEGREE OF
MIXING ALLOWING FOR MID 40S FROM CHAMBERLAIN TO HURON SD. TO THE
SOUTHEAST WITH A BIT LESS SNOW COVER EXPECTED...NEAR 40 SHOULD BE
POSSIBLE AT STORM LAKE IA.

WEDNESDAY NIGHT STILL FEATURES A VERY WEAK SHORT WAVE MOVING DOWN
A NORTHWEST FLOW ALOFT. THIS WAVE LOOKS DRY...BUT WILL HAVE THE
AFFECT OF GIVING MOSTLY CLOUDY CONDITIONS FOR MOST OF OUR FORECAST
AREA WITH MID LEVEL CLOUDS ABUNDANT. THIS MAY BE A GOOD THING...
IN THAT THE WINDS LOOK FAIRLY LIGHT...AND THE MID CLOUDS COULD
KEEP SOME SERIOUS FOG FORMATION FROM DEVELOPING. YESTERDAY THE
MODELS HAD HINTED AT DEVELOPMENT OF FOG AND STRATUS LATE WEDNESDAY
NIGHT AND LASTING THROUGH PART OF THURSDAY. BUT THE LATEST 00Z
MODEL RUNS OF THE NAM AND GFS HAVE REALLY NUKED THE NEAR SURFACE
MOISTURE...POSSIBLY DUE TO THE ANTICIPATED MID LEVEL CLOUD COVER.
DESPITE THE CLOUDS...LOWS WILL LIKELY DIP DOWN INTO THE LOWER AND
MID 20S WHERE REMAINING SNOW COVER WILL BE PREVALENT. HOURLY
TEMPERATURES LOOK TO STABILIZE THEIR FALL HOWEVER AFTER EVENING
AS THE CLOUDS ROLL IN. THURSDAY NOW LOOKS SUNNY OR MOSTLY SUNNY
WITH A NORTHWEST WIND BEHIND WEDNESDAY NIGHTS WAVE...BECOMING
SOUTHWEST LATE IN THE AFTERNOON. AGAIN...IT WILL BE CHILLY WHERE
SNOW COVER MAY BE REMAINING IN THE AREAS MENTIONED ABOVE. MANY OF
THESE LOCATIONS WILL LIKELY NOT HIT 40 DEGREES IN EXTREME SOUTHEAST
SD...SOUTHWEST MN AND NORTHWEST IA.

THE VARIOUS MODELS ARE ALL IN GOOD AGREEMENT IN BRINGING IN THE
NEXT UPPER TROUGH TOWARD WESTERN MT AND YELLOWSTONE BY LATE
THURSDAY NIGHT. WARM AIR ADVECTION WILL INCREASE DRAMATICALLY IN
OUR AREA AHEAD OF THIS TROUGH AS WINDS BECOME SOUTH TO SOUTHEAST...
AND CLOUDS MOVE IN THROUGH THE NIGHT FROM WEST TO EAST.
TEMPERATURES WILL LIKELY REMAIN RATHER STEADY AFTER MIDNIGHT. THEN
AS THIS WAVE MOVES INTO THE PLAINS ON FRIDAY...LIGHT PRECIPITATION
COULD BE AROUND...ESPECIALLY FROM I 90 AND POINTS NORTHWARD...IN
THE FORM OF VERY LIGHT RAIN...OR LIGHT RAIN AND SNOW MIX. DESPITE
THE CLOUD COVER...TEMPERATURES WITH THE WARM AIR ADVECTION WILL
MODERATE SOME ON FRIDAY...WITH 40S TO AROUND 50 PRESENT.

THE REST OF THE EXTENDED THROUGH THE WEEKEND AND INTO MONDAY WILL
HOLD A QUASI ZONAL FLOW...WITH TEMPERATURES CLOSER TO NORMAL OR
JUST BELOW NORMAL. HOWEVER IT WILL STILL ONLY BE IN THE 40S ON
SATURDAY...MODERATING TO THE MID 40S TO LOWER 50S SUNDAY AND
MONDAY. IT LOOKS DRY THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1112 AM CST TUE NOV 5 2013

DETERIORATING CONDITIONS THROUGH THE AFTERNOON AS RAIN AND SNOW
DEVELOP ACROSS THE AREA. AFTER THE EARLY AFTERNOON...MOST OF THE
PRECIPITATION WILL BE FOUND SOUTH AND EAST OF KHON. OVER THIS
AREA RAIN AND SNOW WILL PERSIST THROUGH LATE EVENING BEFORE
TAPERING OFF TOWARD 06Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR SDZ056-
     061-062-065>071.

     WINTER WEATHER ADVISORY UNTIL 10 PM CST THIS EVENING FOR SDZ050-
     063-064.

MN...WINTER WEATHER ADVISORY UNTIL 4 AM CST WEDNESDAY FOR MNZ080-081-
     089-090-097-098.

IA...WINTER WEATHER ADVISORY UNTIL 4 AM CST WEDNESDAY FOR IAZ001>003-
     012.

NE...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ013.

&&

UPDATE...JM
SHORT TERM...
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, Nov 5, 4:23 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0423 AM CST TUE NOV 05 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0423 AM CST TUE NOV 05 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
A STORM SYSTEM WILL BRING RAIN...RAIN AND SNOW...AND ALL SNOW
ACROSS THE AREA TODAY AND THIS EVENING. THE HEAVIEST SNOW IS
EXPECTED TO FALL IN AREAS FROM SOUTH CENTRAL AND SOUTHEAST SOUTH
DAKOTA...DOWN INTO DIXON COUNTY NEBRASKA...AND NORTHEASTWARD
THROUGH EXTREME NORTHWEST IOWA AND THE SOUTHERN HALF OF SOUTHWEST
MINNESOTA. THESE AREAS ARE UNDER A WINTER WEATHER ADVISORY TODAY
AND TONIGHT...AND CAN EXPECT 3 TO 5 INCHES OF WET SNOW. AREAS TO
THE NORTH IN EAST CENTRAL SOUTH DAKOTA WILL RECEIVE LITTLE IN THE
WAY OF SNOW. TO THE SOUTH CLOSER TO SIOUX CITY AND STORM LAKE
IOWA...LESS SNOW SHOULD ALSO FALL AS THESE LOCATIONS REMAIN AS
RAIN LONGER THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 4 winter weather. Local standard time, as filed.

Heavy Snow, Lincoln

When
November 5, 2:00 PM CST to November 6, 2:00 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 5 to 8 inches, with 8 inches falling near Tyler, in the southeast corner of the county. The snowfall caused some travel delays and several minor accidents.

Heavy Snow, Lyon

When
November 5, 2:00 PM CST to November 6, 2:00 AM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 5 to 9 inches, with 9 inches reported at Florence. The snowfall caused some travel delays and several minor accidents.

Heavy Snow, Pipestone

When
November 5, 2:00 PM CST to November 6, 2:00 AM CST
Where
Pipestone forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 5 to 10 inches, with 10 inches reported at Pipestone. The snowfall caused some travel delays and several minor accidents.

Heavy Snow, Murray

When
November 5, 2:00 PM CST to November 6, 2:00 AM CST
Where
Murray forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, with 7 inches falling near Current Lake in the northwest corner of the county. The snowfall caused some travel delays and several minor accidents.

Winter Weather, Rock

When
November 5, 2:00 PM CST to November 6, 2:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches, including 5.5 inches at Hills.

Winter Weather, Nobles

When
November 5, 2:00 PM CST to November 6, 2:00 AM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches, with 5 inches falling near Leota in the northwest corner of the county.

Winter Weather, Cottonwood

When
November 5, 2:00 PM CST to November 6, 2:00 AM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 3 to 6 inches, with 4 inches falling near Windom.

Winter Weather, Jackson

When
November 5, 2:00 PM CST to November 6, 2:00 AM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches, with 4 inches reported at Jackson.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484043, 484044, 484045, 484046, 484047, 484048, 484049, 484050.